Hail, Jackson
- When
- May 17, 6:55 PM EST to 6:57 PM EST
- Where
- Jackson County, Brownstown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -86.033
Strong to marginally severe storms moved across central Indiana on 17 May 2006. Only two instances of severe weather were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Strong to marginally severe storms moved across central Indiana on 17 May 2006. Only two instances of severe weather were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 17, 6:47 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 747 PM EDT WED MAY 17 2006 .AVIATION DISCUSSION...FOR 00Z-00Z TAFS AREAS OF THUNDERSTORMS WILL CONTINUE OVER ALL TAF SITES THROUGH 04-05Z. STORMS HAVE PRODUCED SOME SMALL (PEA) HAIL AND WIND GUSTS TO NEAR 40 KNOTS. CIGS HAVE BEEN MOSTLY VFR WITH LOCALIZED MVFR IN VCTY OF STORMS. COLD FRONT NOW OVER SW MI/NW INDIANA WILL MOVE RAPIDLY SE ACROSS CEN NRN INDIANA LATER THIS EVENING. EXPECT MVFR CIGS TO DEVELOP BEHIND THE COLD FRONT AFTER 04-06Z. THERE IS SOME SIGNALS IN THE MODELS OF POSSIBLE RISE IN THE CIGS TO VFR CAT IN THE FOR A TIME TOWARD MORNING...THEN EXPECT MORE VFR CIGS IN THE 040-050 LAYER TO DEVELOP BY LATE MORNING THURS. EXPECT SOME INSTABILITY SHOWERS TO ALSO DEVELOP BY LATE MORNING THURS. && .DISCUSSION...MODELS APPEAR TO BE IN REASONABLE AGREEMENT WITH ONLY SLIGHT DIFFERENCES. WL USE BLEND. MAIN FORECAST ISSUE WL BE CHC FOR TSRA TONIGHT. DPS CONT TO INCREASE ACROSS FA TODAY WITH READINGS IN THE MID 50S ACROSS CTRL INDIANA AT 17Z. CDFNT ACROSS WI WITH A TSRA OR TWO NR FNT. AS S/WV DIGS FURTHER SOUTHEAST TOWARD IL/IN...EXPECT TO SEE TSRAS INCREASE IN COVERAGE AND INTENSITY LATER THIS EVENING. MAIN THREAT APPEARS TO BE LARGE HAIL AS FREEZING LEVELS ARE APPROX. 8500 FT AND MID LEVEL LAPSE RATES ARE AROUND 6.5 C/KM. IN ADDITION...LIS ARE FORECAST TO BE BLO 0C WITH CAPES NR 1000 J/KG. MODEL SOUNDINGS ALONG WITH INCREASING DEEP LAYER SHEAR DO INDICATE THE POSSIBILITY OF DAMAGING WINDS THIS EVENING. PPW VALUES THIS EVENING ARE NOT PARTICULAR HIGH GIVEN LACK OF LOW LEVEL MOISTURE. COULD SEE A TSRA PRODUCE A QUICK HALF INCH TO INCH OF RAIN BUT OVRALL COVERAGE WL BE LIMITED. TSRAS WL DIMINISH IN COVERAGE BETWEEN 06Z-09Z AS CDFNT MVS ACROSS FA. MOS GUIDANCE HAS A GOOD HANDLE ON TEMPS TONIGHT WITH EXPECTED CLOUDS AND PRECIP. WL USE BLEND. TIME SECTIONS DO SHOW A BRIEF BREAK IN ANY PRECIP OVR THE MORNING HOURS. BY MID AFTERNOON...MID CLOUDS INCREASE AGAIN AS STRONG S/WV MVS ACROSS CWA. WOULD EXPECT TO SEE A FEW SHOWERS AND POSSIBILITY AN ISOLATED TSRA AS MODELS KEEP LIS NR 0C. WL CONT TO MENTION PRECIP POSSIBILITIES IN FORECAST THURSDAY. WEAK CAA ACROSS CWA WL KEEP TEMPS COOLER THAN WED. ONLY ANTICIPATE TEMPS IN THE LOWER 60S ACROSS FA FOR HIGHS. THIS WL BE BLO NORMAL ONCE AGAIN. MOS GUIDANCE VERY SIMILAR AND WL USE BLEND. ANY PRECIP SHOULD END WITH OVRNGT THURSDAY WITH LOSS OF DAYTIME HEATING AND UPPER LOW PULLING EAST. TIME SECTIONS DO SHOW SOME CLEARING AT MID LEVELS BUT STILL EXPECT TO SEE CLOUDS AROUND. OVRALL TEMPS WL BE COOLER THAN WED NGT AS H85 TEMPS FALL TO AROUND 1-2C ACROSS CWA. MOS ONCE AGAIN LOOKS CONSISTENT IN KEEPING TEMPS RATHER CLOSE. WL USE BLEND. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JB AVIATION...CO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 325 PM EDT WED MAY 17 2006 INZ021-030-031-036>042-045>049-052-054>057-065-072-180900- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY- MORGAN-JOHNSON-SHELBY-RUSH-DECATUR-JENNINGS- 325 PM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET. THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR FAVORABLE FOR THESE STORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT THIS AFTERNOON ACROSS CENTRAL INDIANA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-044-051-053-060>064-067>071-180900- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE- JACKSON- 225 PM CDT WED MAY 17 2006 /325 PM EDT WED MAY 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN AND SOUTHERN INDIANA. A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET. THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN AND SOUTHERN INDIANA. THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR FAVORABLE FOR THESE STORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT (300 PM CDT) THIS AFTERNOON ACROSS CENTRAL INDIANA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JOHNSON/CO/JB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL TERRE HAUTE 39.47N 87.38W
05/17/2006 E0.50 INCH VIGO IN BROADCAST MEDIA
&&
MSHARTRAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL ELWOOD 40.28N 85.84W
05/17/2006 E0.25 INCH MADISON IN TRAINED SPOTTER
0451 PM HAIL 1 SE MOORESVILLE 39.61N 86.36W
05/17/2006 E0.25 INCH MORGAN IN TRAINED SPOTTER
SOUTHEAST OF SR 144 AND SR 67
0440 PM HAIL 3 NW NOBLESVILLE 40.09N 86.07W
05/17/2006 E0.50 INCH HAMILTON IN BROADCAST MEDIA
WIND GUSTS TO 35 MPH
&&
SMITHThe Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505259, 5505260.